Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 24, NWS Bismarck, ND

June 12, 2011Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 12, 2011, 7:01 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2011, 7:01 PM MDT (01:01 UTC)
Expired
Jun 12, 2011, 7:45 PM MDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:49 PM MDTTornado WatchSPC6 hr
Jun 12, 5:28 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS53 KBIS 130101
SVRBIS
NDC037-041-130145-
/O.NEW.KBIS.SV.W.0024.110613T0101Z-110613T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM MDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 745 PM MDT.

* AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BURT...OR 28 MILES NORTH OF LEMMON...AND
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN HETTINGER AND WEST CENTRAL GRANT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT MONDAY MORNING FOR
NORTH DAKOTA.

LAT...LON 4662 10208 4652 10183 4626 10207 4635 10229
TIME...MOT...LOC 0101Z 208DEG 20KT 4635 10214
WIND...HAIL <50MPH 1.00IN

$$

ABELING
1 follow-up statement
693 
WWUS53 KBIS 130115
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT SUN JUN 12 2011

NDC037-041-130145-
/O.CON.KBIS.SV.W.0024.000000T0000Z-110613T0145Z/
GRANT ND-HETTINGER ND-
715 PM MDT SUN JUN 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HETTINGER AND WEST CENTRAL GRANT COUNTIES UNTIL 745 PM MDT...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 32 MILES NORTH OF LEMMON...MOVING NORTHEAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN HETTINGER AND WEST CENTRAL GRANT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4638 10226 4662 10208 4652 10183 4630 10203
TIME...MOT...LOC 0115Z 208DEG 20KT 4642 10209
WIND...HAIL <50MPH 1.00IN

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:50 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 12, 5:50 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT SUN JUN 12 2011

.UPDATE...UPDATE FOR NEW TORNADO WATCH.

&&

.DISCUSSION...
CONVECTION CONTINUES TO DEVELOP AND WITH GOOD LOW LEVEL SOUTHEAST
FLOW AND DEW POINTS IN THE 60S KEEP STRONG CONVECTION TO CONTINUE
WEST AND CONTINUE TO DEVELOP CENTRAL PORTIONS.

&&

.AVIATION...
NEW TAF INCORPORATE CONVECTION IN MOST TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NDZ001>004-
009>012-017>022-031>035-040>044.

&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...HW
Hazardous weather outlook, Jun 12, 2:20 PM MDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 12 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
320 PM CDT SUN JUN 12 2011 /220 PM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
THIS AFTERNOON AND EVENING COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 12, 5:32 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT SUN JUN 12 2011

NDZ041-130015-
HETTINGER ND-
532 PM MDT SUN JUN 12 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN HETTINGER COUNTY UNTIL 615
PM MDT...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 32 MILES SOUTH OF DICKINSON...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAVELOCK...
  REGENT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jun 12, 5:46 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SUN JUN 12 2011

NDZ041-044-130030-
ADAMS ND-HETTINGER ND-
546 PM MDT SUN JUN 12 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN HETTINGER AND CENTRAL ADAMS
COUNTIES UNTIL 630 PM MDT...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 30 MILES NORTHWEST OF LEMMON...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL HETTINGER AND NORTHERN ADAMS COUNTIES.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jun 12, 5:48 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT SUN JUN 12 2011

NDZ040-043-130015-
BOWMAN ND-SLOPE ND-
548 PM MDT SUN JUN 12 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN SLOPE AND WESTERN BOWMAN
COUNTIES UNTIL 615 PM MDT...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF BOWMAN...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOWMAN...
  SUNSET BUTTE...
  RHAME...
  GRIFFIN...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jun 12, 6:28 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
728 PM CDT SUN JUN 12 2011

NDZ020-021-034-035-130130-
BURLEIGH-MCLEAN-MORTON-OLIVER-
728 PM CDT SUN JUN 12 2011

...SPECIAL WEATHER STATEMENT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 12 MILES SOUTHWEST OF BISMARCK...
MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MANDAN BY 745 PM CDT...
  BISMARCK BY 750 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

THIS STORM MAY RAPIDLY DEVELOP. STAY TUNED FOR POSSIBLE WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.

HEINERT
Local storm report, Jun 12, 6:36 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             GLEN ULLIN              46.82N 101.83W
06/12/2011  E1.75 INCH       MORTON             ND   TRAINED SPOTTER

            STILL HAILING.

&&

SWICHE
Local storm report, Jun 12, 7:01 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             ELGIN                   46.40N 101.85W
06/12/2011  E0.75 INCH       GRANT              ND   TRAINED SPOTTER

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:07 PM MDTSevere Thunderstorm WarningBISBowman, Slope53 min
Jun 12, 6:08 PM MDTTornado WarningBISGrant, Morton22 min
Jun 12, 6:36 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver39 min
Jun 12, 6:47 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer43 min
Jun 12, 6:54 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark51 min
Jun 12, 7:05 PM MDTSevere Thunderstorm WarningBISMorton, Oliver28 min
Jun 12, 7:14 PM MDTSevere Thunderstorm WarningBISMorton, Oliver28 min
Jun 12, 7:17 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver28 min
Jun 12, 7:25 PM MDTSevere Thunderstorm WarningBISAdams, Bowman50 min
Jun 12, 7:25 PM MDTTornado WarningBISMorton35 min
Jun 12, 7:38 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger57 min
Jun 12, 7:40 PM MDTTornado WarningBISMorton, Oliver35 min
Jun 12, 7:46 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger59 min
Jun 12, 7:56 PM MDTTornado WarningBISMorton34 min
Jun 12, 7:59 PM MDTSevere Thunderstorm WarningBISHettinger46 min
Jun 12, 8:07 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux53 min
Jun 12, 8:09 PM MDTFlash Flood WarningBISAdams, Grant, Hettinger, Morton, Oliver, Sioux and 1 more4 hr
Jun 12, 8:24 PM MDTTornado WarningBISMorton, Oliver36 min
Jun 12, 8:28 PM MDTFlash Flood WarningBISMcLean, Mercer, Oliver4 hr
Jun 12, 8:28 PM MDTTornado WarningBISGrant19 min
Jun 12, 8:39 PM MDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jun 12, 9:02 PM MDTAreal Flood AdvisoryBISAdams, Dunn, Hettinger, McLean, Mercer, Oliver and 1 more17 hr
Jun 12, 9:03 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Logan, McIntosh, Morton, Sioux57 min
Jun 12, 9:09 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver41 min
Jun 12, 9:23 PM MDTAreal Flood AdvisoryBISBurleigh, Emmons, Grant, Morton, Sioux8 hr
Jun 12, 10:04 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells40 min
Jun 13, 12:18 AM MDTAreal Flood WarningBISAdams, Grant, Hettinger, Morton, Oliver, Stark62 hr
Jun 13, 12:59 AM MDTAreal Flood AdvisoryBISBottineau, Burke, McHenry, Mountrail, Pierce, Renville and 2 more6 hr
Jun 13, 1:59 PM MDTAreal Flood WarningBISBurleigh, Emmons, McLean, Mercer, Morton, Oliver and 1 more70 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.